Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 8, NWS Midland/Odessa, TX

June 29, 20215 counties in Texas

NWS Midland/Odessa, TX issued this areal flood warning at Jun 29, 2021, 9:33 PM CDT for 5 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 9:33 PM CDT (02:33 UTC)
Expired
Jun 30, 2021, 3:30 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS44 KMAF 300233
FLWMAF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
933 PM CDT Tue Jun 29 2021

TXC033-115-227-335-415-300830-
/O.NEW.KMAF.FA.W.0008.210630T0233Z-210630T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Dawson TX-Howard TX-Mitchell TX-Scurry TX-
933 PM CDT Tue Jun 29 2021

The National Weather Service in Midland/Odessa has issued a

* Flood Warning for...
  Borden County in western Texas...
  Eastern Dawson County in western Texas...
  Howard County in western Texas...
  Western Mitchell County in western Texas...
  Western Scurry County in western Texas...

* Until 330 AM CDT.

* At 933 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 0.5 and 1.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Big Spring, Gail, Coahoma, Luther, J B Thomas Reservoir, Sand 
  Springs, Fluvanna, Vealmoor, Vincent, Knapp, Big Spring Country 
  Club, Key and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3253 10173 3255 10175 3296 10193 3297 10110
      3217 10105 3215 10142 3228 10148 3248 10169
      3253 10169

$$

Johnson

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood warning went out at Jun 29, 6:25 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 6:25 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Tue Jun 29 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 605 PM CDT Tue Jun 29 2021

TSRA and SHRA is possible across the area but probability
increases for the western terminals. Ceilings could lower to MVFR
later tonight across much of the area, with pockets of IFR
possible. Winds will remain light out of the southeast. Ceilings
will raise later tomorrow morning as rain is still possible
across much of the area.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 154 PM CDT Tue Jun 29 2021

Current visible satellite shows a very busy sky dotted with
widespread cumulus and "pinhead" showers rotating to the NW. The
storm motion is still heavily influenced by the western extension
of a ridge that stretches from the US east coast over into Texas.
The southeasterly return flow has aided in maintaining a tropical-
like environment, compared to seasonal norms, across much of the
forecast area, which is why we have the current radar/satellite
presentation this afternoon. 12Z KMAF sounding came in with a
moisture laden 1.55" PWAT, which would put this around 1-2
standard deviations above normal for late-June climo. Skinny
MLCAPE ~1000 j/kg with deep moisture layer presence indicates
another potential for heavy rainfall within any area convection,
which is why the main concern for this setup pivots away from
severe, and is more aligned to flash flooding concerns. Assessing
streamline analysis sheds some light as to why certain areas have
been getting persistent rainfall the past 24 hrs. A strong
convergence signature across Southeast NM is being analyzed thanks
to convergent western edge of the surface ridge extending from
the east, and another high located over the Rockies. Coupled with
the terrain influences, this has allowed prolonged convection to
inundate portions of Eddy/Lea counties. As of this morning, 2-5"
of rain has fallen the last 24 hrs over portions of Eddy Co,
allowing local draws and canyons to be prone for flash flooding
with one specific area (Dark Canyon Draw) rising rapidly into
Moderate Flood stage. A Flash Flood Watch remains in effect for
the aforementioned areas, as well as a good chunk of West TX
thanks to full saturation from the previous rounds of
thunderstorms last few days. The watch will continue until 12Z
tomorrow morning, for the time being.

Tomorrow will be the first day where coverage of convection will be
scaled back over the Permian Basin and Lower Trans Pecos, but the
deep moist layer will still be present, so convective chances will
remain non-zero. Further west, there will continue to be an uptick
in thunderstorm chances as topographic influences in conjunction
with the moist environment will allow for more thunderstorm
development over the high terrain like the Davis Mountains,
Chinatis, up to the Guadalupes. With the potential for heavy
rainfall out west, an extension of the current watch maybe
necessary, but will allow for later shift to determine the
necessity. Temperatures will remain below normal by 10-15 degrees
today with a slightly warmer outlook tomorrow as highs top the 80s
for much of the forecast area the next few days.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 154 PM CDT Tue Jun 29 2021

By Thu the mid-level anticyclone will have built wwd into W TX with
a noticeable relative theta-e minima in the 7h-5h layer and an
absence of a surface boundary. As such PoPs will tail off to chance
across the wrn areas and around 10 pct across parts of the PB. Under
the high aloft temp will increase, but still below normal. Fri said
high pressure will have moved wwd opening the door for n-nw flow
aloft and a cold front to near the nrn CWFA. Highest PoPs will be
the n (40-60%) and w (40-60%) in proximity the boundary and richer
theta-e air. The front is expected to remain far enough n so that
there will be little change in temps. The chance of rain will
increase some as the front sags s into Fri night-Sat AM. With such
saturated soil conditions we are concerned about the potential for
at least locally heavy rain with flooding/flash flooding. Deep and
rich mstr Sat along with the remnants of the boundary, and upslope
flow will favor the continuation of at least scattered PoPs, even
into Sun. The possibility of a retrograding mid/upper-level low Mon-
Tue favors relatively lower heights (temps) and continuation of
PoPs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               81  68  84  69 /  40  50  40  10
Carlsbad                 78  66  83  67 /  80  80  70  40
Dryden                   84  70  87  70 /  30  30  40  30
Fort Stockton            84  67  86  67 /  50  40  50  30
Guadalupe Pass           73  62  76  64 /  80  60  70  40
Hobbs                    77  66  82  67 /  70  70  60  30
Marfa                    79  59  79  59 /  60  30  80  30
Midland Intl Airport     82  68  85  69 /  50  60  40  20
Odessa                   81  68  84  69 /  50  60  40  20
Wink                     84  69  88  69 /  60  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday morning for Andrews-Borden-
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Presidio Valley-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...89
LONG TERM....10
AVIATION...89
Hazardous weather outlook, Jun 29, 12:44 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1244 PM CDT Tue Jun 29 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1244 PM CDT Tue Jun 29 2021 /1144 AM MDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms capable of producing heavy rainfall, gusty
wind, frequent lightning, and flash flooding are expected across much
of the area today and tonight. A Flash Flood Watch remains in effect
today for Southeast New Mexico, the Upper Trans Pecos, much of the
Permian Basin, the Davis Mountains and the Marfa Plateau.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall that may result in flash
flooding are possible over Southeast New Mexico and the higher
elevations of West Texas for Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated however any reports of
flooding or flash flooding can be relayed to local officials or the
NWS.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 29, 4:19 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
419 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FLOOD            1 S CARLSBAD            32.39N 104.24W
06/29/2021                   Eddy               NM   SOCIAL MEDIA

            DRAW SOUTHWEST OF LOWER TRANSILL DAM IS OVERFLOWING BANKS
            WITH WATER FLOWING ACROSS SAN JOSE BLVD.

&&

DEVIN.CHEHAK
Local storm report, Jun 29, 6:12 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
612 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLOOD            2 SSW CARLSBAD          32.38N 104.25W
06/29/2021                   Eddy               NM   TRAINED SPOTTER

            VIDEO OF FLOODING AT RADIO BLVD AND BOYD DR FROM SOUTHERN
            CANAL IN CARLSBAD.

&&

DEVIN.CHEHAK
Local storm report, Jun 29, 7:03 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
703 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            2 NW CARLSBAD           32.42N 104.26W
06/29/2021                   Eddy               NM   SOCIAL MEDIA

            CALLAWAY DR, NEAR WESTRIDGE DR, IS CLOSED BY THE CITY OF
            CARLSBAD DUE TO FLOODING.

&&

DAVID.MUNYAN
Local storm report, Jun 29, 7:10 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
710 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     FLOOD            CARLSBAD                32.40N 104.24W
06/29/2021                   EDDY               NM   SOCIAL MEDIA

            NUMEROUS ROAD CLOSURES AROUND THE CITY OF CARLSBAD DUE TO
            FLOODING.

&&

DEVIN.CHEHAK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:14 AM CDTAreal Flood WarningMAFCulberson3 days

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.